Alert archive / Utah / Wind Advisories in 2011

Wind Advisory 4, NWS Grand Junction, CO

April 8, 2011Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at Apr 8, 2011, 3:30 AM MDT for Grand County, San Juan County, Utah. It took effect at Apr 8, 2011, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2011, 3:30 AM MDT (09:30 UTC)
In effect from
Apr 8, 2011, 10:00 AM MDT
Expired
Apr 8, 2011, 6:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS75 KGJT 080930
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT FRI APR 8 2011

...STRONG GUSTY WINDS CONTINUE ACROSS SOUTHEAST UTAH AGAIN TODAY...

.A LARGE STORM CONTINUES MOVING SOUTH OVER CALIFORNIA AND WILL
BRING ANOTHER WINDY DAY TO EASTERN UTAH. GUSTY WINDS IN MANY
PLACES ALREADY THIS MORNING WILL STRENGTHEN BY MIDDAY. WINDS WILL
THEN GRADUALLY DECREASE THIS AFTERNOON.


UTZ022-027-029-081900-
/O.NEW.KGJT.WI.Y.0004.110408T1600Z-110409T0000Z/
SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB...
CASTLE VALLEY...THOMPSON SPRINGS
330 AM MDT FRI APR 8 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING. 

* TIMING...GUSTY WINDS WILL STRENGTHEN BY LATE MORNING AND THEN
  CONTINUE THROUGH THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED
  TO BE PRIOR TO 300 PM.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO AROUND 45 MPH.

* VISIBILITY...WHERE IT HAS NOT RAINED...LOCALIZED BLOWING DUST MAY REDUCE
  VISIBILITY BELOW 1 MILE AT TIMES.

* IMPACTS...MOTORISTS...ESPECIALLY DRIVERS OF HIGH-PROFILE 
  VEHICLES AND MOTORCYCLES SHOULD BE ALERT TO THE DANGER OF 
  THESE WINDS. SUDDEN GUSTS OF WIND MAY CAUSE YOU TO LOSE 
  CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

JAD
2 follow-up statements
024 
WWUS75 KGJT 081812
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1212 PM MDT FRI APR 8 2011

...STRONG GUSTY WINDS TO CONTINUE ACROSS SOUTHEAST UTAH THIS AFTERNOON...

.A LARGE STORM DROPPING INTO SOUTHERN CALIFORNIA WILL KEEP STRONG
SOUTHERLY WINDS IN PLACE ACROSS SOUTHEASTERN UTAH THROUGH THE
EARLY EVENING HOURS. WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
CAN BE EXPECTED...WITH A FEW HIGHER GUSTS POSSIBLE NEAR SHOWERS. 

UTZ022-027-029-090000-
/O.CON.KGJT.WI.Y.0004.000000T0000Z-110409T0000Z/
SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB...
CASTLE VALLEY...THOMPSON SPRINGS
1212 PM MDT FRI APR 8 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* TIMING...GUSTY SOUTH WINDS WILL CONTINUE TO AFFECT SOUTHEAST
  UTAH THROUGH THE EARLY EVENING HOURS.

* WINDS...SOUTH TO SOUTHWEST 20 TO 35 MPH WITH GUSTS TO AROUND 45
  MPH.

* VISIBILITY...WHERE IT HAS NOT RAINED...LOCALIZED BLOWING DUST 
  MAY REDUCE VISIBILITY BELOW 1 MILE AT TIMES. 

* IMPACTS...MOTORISTS...ESPECIALLY DRIVERS OF HIGH-PROFILE 
  VEHICLES AND MOTORCYCLES SHOULD BE ALERT TO THE DANGER OF 
  THESE WINDS. SUDDEN GUSTS OF WIND MAY CAUSE YOU TO LOSE 
  CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
162 
WWUS75 KGJT 090000
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT FRI APR 8 2011


UTZ022-027-029-090100-
/O.EXP.KGJT.WI.Y.0004.000000T0000Z-110409T0000Z/
SOUTHEAST UTAH-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...BLANDING...BLUFF...MEXICAN HAT...MOAB...
CASTLE VALLEY...THOMPSON SPRINGS
600 PM MDT FRI APR 8 2011

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. 
SURFACE WINDS HAVE DIMINISHED.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Apr 7, 3:43 PM MDT, 11 hours 47 minutes earlier.

Area forecast discussion, Apr 7, 3:43 PM MDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT THU APR 7 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY...

THE WEATHER PATTERN WILL BE DOMINATED BY THE LOW PRESSURE SYSTEM THAT
WILL CONTINUE TO DROP SOUTHWARD ALONG THE WEST COAST THROUGH FRIDAY.
THE LOW CENTER WILL THEN SWING ACROSS THE SOUTHERN GREAT
BASIN/NORTHERN ARIZONA ON SATURDAY AND APPROACH THE FORECAST AREA. AN
UNSTABLE SOUTH TO SOUTHWEST FLOW AHEAD OF THIS CLOSED LOW WILL CARRY
GOOD MOISTURE OVER THE REGION. WITH THE LOW REMAINING OVER CALIFORNIA
THROUGH FRIDAY NIGHT...OUR FORECAST AREA WILL STAY ON THE EASTERN
EDGE OF THE BEST ACTIVITY. STRONG AND GUSTY SOUTH TO SOUTHWEST
SURFACE WINDS WILL MIX INTO THE VALLEYS EACH AFTERNOON. BUT THE
HIGHER EXPOSED TERRAIN WILL NOT SEE A DIURNAL BREAK WITH WINDS
REMAINING STRONG DURING THE NIGHTS AS WELL. THE WINDS THIS AFTERNOON
STILL ON THE INCREASE AS THE GRADIENT TIGHTENS AHEAD OF THE WESTERN
LOW. AS EXPECTED...THE STRONGEST WINDS WILL DEVELOP EARLY THIS
EVENING. THEREFORE WILL LEAVE THE PRESENT WIND ADVISORY FOR SOUTHEAST
AND EAST CENTRAL UTAH. EXPECT THAT TOMORROW WILL AGAIN SEE STRONG
WINDS...BUT WILL LET LATER SHIFTS SEE HOW TODAY'S HILITES PLAY OUT
BEFORE HOISTING THE NEXT ADVISORY.

THE MAIN FORCING MECHANISM FOR PRECIPITATION THROUGH FRIDAY NIGHT
WILL REMAIN OROGRAPHICS IN THE STRONG SOUTH-SOUTHWEST FLOW...AT TIMES
ENHANCED BY EMBEDDED WAVES EJECTING OFF THE BASE OF THE LOW. HOWEVER
THESE WAVES WILL CONTINUE TO BE HARD TO TIME SO FOR THIS FORECAST
GENERALLY BROAD-BRUSHED THE FORECAST WITH THE WEST...AND SOUTH-FACING
SLOPES FAVORED.

BY SATURDAY THE LOW EJECTS EAST-NORTHEAST AND MAKES A BEE LINE FOR
THE FOUR CORNERS. PRECIPITATION WILL SPREAD FROM WEST TO EAST DURING
THE DAY AS MOISTURE...DYNAMICS AND INSTABILITY INCREASE. EXPECT THAT
SATURDAY AFTERNOON WILL BE QUITE ENERGETIC WITH A CHANCE OF
THUNDERSTORMS DEVELOPING. THIS CONVECTIVE ELEMENT WILL ONLY ENHANCE
THE ALREADY STRONG WINDS. AGAIN WIND HILITES MAY BE NEEDED...BUT
CLOUDS COVER MAY HELP KEEP WINDS BELOW CRITERIA. THE HEAVIEST
PRECIPITATION HOWEVER WILL WAIT FOR LATER PERIODS AS THE LOW MOVES
OVERHEAD.

A SPECIAL WEATHER STATEMENT WILL BE ISSUED TO BRING ATTENTION TO
THIS WEEKEND'S STORM.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

MODELS ARE CONVERGING ON A SOLUTION SATURDAY NIGHT INTO SUNDAY
NIGHT...BRINGING AN UPPER LOW OUT OF NORTHERN ARIZONA ACROSS
SOUTHERN COLORADO AND INTO THE CENTRAL HIGH PLAINS. FOR THE MOST
PART THE SYSTEM LOOKS TO REMAIN FAIRLY PROGRESSIVE AND POSITIVELY
TILTED BUT THERE IS A SLIGHT DIVERGENCE IN TIMING TOWARD THE END
THIS PERIOD AS THE STORM EXITS EASTWARD. GOES SATELLITE IMAGERY
SHOWING NOT ONLY THIS DEVELOPING STORM DROPPING DOWN THE OREGON AND
NORCAL COASTLINES...BUT ALSO A FAIRLY GOOD MOISTURE TAP INTO THE
BAJA REGION WHICH WILL BE UTILIZED AS IT MOVES OVER THE CENTRAL
ROCKIES. WITH THE CLUSTERING OF AGREEMENT BETWEEN THE MODELS HAVE
DECIDED TO INCREASE POPS SIGNIFICANTLY SATURDAY NIGHT INTO SUNDAY
WITH STRONG LARGE SCALE ASCENT INCREASING SIGNIFICANTLY SATURDAY
EVENING ACROSS THE SOUTHERN 2/3 OF THE CWA IN FAVORED AREA OF
CYCLONICALLY CURVED JET. COLD CORE OF THE LOW WILL ALSO BE MOVING
INTO THE 4 CORNERS REGION TO HELP MAINTAIN THE MID LEVEL INSTABILITY
AND DECENT SNOW RATES...WHILE DRIVING DOWN THE SNOW LEVELS TO THE
MOUNTAIN BASES AND SOUTHERN VALLEYS. ATTM DOES LOOK LIKE THE SAN
JUANS...WEST/ELKS... INTO THE CENTRAL MOUNTAINS WILL GET A GOOD SHOT
OF SNOW EARLY ON...THEN SPREADING INTO THE NORTHERN MOUNTAINS BEHIND
THE SYSTEM WITH MOISTURE CONTINUING TO WRAP AROUND THE SYSTEM AND
THE MORE WESTERLY OROGRAPHICS KICKING IN. THIS FLOW WILL CONTINUE TO
WEAKEN AND DRY OUT THROUGH SUNDAY NIGHT AND THIS SHOULD LIMIT THE
SHOWERS TO THE HIGHER ELEVATIONS. THIS RELATIVELY QUIET PERIOD
SHOULD PERSIST THROUGH MOST OF MONDAY NIGHT BEFORE THE SOUTHWEST
FLOW INCREASES AND A WEAK IMPULSE MOVES ACROSS THE NORTHERN GREAT
BASIN. THERE CONTINUES TO BE SOME TIMING DIFFERENCES IN THE ARRIVAL
OF THE NEXT QUICK OPEN WAVE TOWARD THE MIDDLE OF THE WEEK SO
CONTINUED THE BROAD LIGHT POPS ACROSS MAINLY THE MOUNTAINS TUESDAY
INTO THE WEDNESDAY WITH THE BETTER CHANCES LEANING TOWARD THE
CENTRAL AND NORTHERN MOUNTAINS ATTM. AS FOR TEMPERATURES...BRIEF
COOL DOWN OVER THE LATE WEEKEND BUT A RETURN TO NEAR SEASONAL LOOKS
ON TRACK THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...

SCATTERED SHOWERS WILL DEVELOP AREA WIDE THIS EVENING AND PERSIST
THROUGH TOMORROW. VFR CONDITIONS WILL GENERALLY BE THE RULE...BUT
THERE WILL BE AREAS OF MVFR CIGS IN THE MOUNTAINS WITH SOME HIGHER
TERRAIN OBSCURED. A FEW THUNDERSTORMS MAY FIRE IN THE FAR NORTHWEST
CORNER EARLY THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...WIND ADVISORY UNTIL 900 PM MDT THIS EVENING FOR ZONES 22/27/29.
     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR ZONES 25 AND 28.

SHORT TERM.....EH
LONG TERM......DP
AVIATION.......PF/EH
Hazardous weather outlook, Apr 7, 6:00 AM MDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU APR 7 2011

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW OVER THE SAWATCH...WEST ELK...AND SAN JUAN MOUNTAINS WILL
CONTINUE TO CAUSE TRAVEL SLOWDOWNS OVER HIGH MOUNTAIN PASSES THIS
MORNING.

SOUTHWEST WINDS STRENGTHENING AND TURNING GUSTY MAY CAUSE PROBLEMS
FOR DRIVERS OF HIGH-PROFILE VEHICLES AND MOTORCYCLES THIS AFTERNOON
AND EVENING. THE STRONGEST WINDS WILL OCCUR IN EAST CENTRAL AND
SOUTHEAST UTAH WHERE WIND GUSTS OF 45 MPH OR MORE ARE EXPECTED.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN EASTERN UTAH AND SOUTHWEST
COLORADO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN EXTENDED PERIOD OF SIGNIFICANT WEATHER IS EXPECTED FRIDAY
THROUGH SATURDAY AS A STRONG PACIFIC STORM MOVES OVER THE AREA.
MOUNTAIN SNOW...VALLEY RAIN...AND AFTERNOON AND EVENING THUNDERSTORMS
SHOULD ACCOMPANY THIS STORM.  OCCASIONAL TRAVEL DIFFICULTIES CAN
BE EXPECTED OVER THE HIGH MOUNTAIN PASSES.  WINDY CONDITIONS WILL
CONTINUE INTO FRIDAY...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN
VALLEYS.  LIGHT SNOW SHOWERS WILL LINGER OVER THE NORTHERN AND
CENTRAL MOUNTAINS ON SUNDAY.

THE NEXT CHANCE FOR SNOW OVER THE MOUNTAINS WILL BE TUESDAY WITH
LIGHT TO MODERATE ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:01 AM MDTWinter Storm WarningGJTDaggett, Uintah62 hr
Apr 8, 10:01 AM MDTWinter Weather AdvisoryGJTGrand, San Juan, Uintah62 hr

Nearby

Wind Advisories in Utah, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.